Washington, 2015

Wildfire in Washington, August 18 to 31, 2015

August 18 to 31, 2015 · NWS OTX · 1 event in 1 county or zone

This complex of lightning caused wildfires burned 26,068 acres and cots over $25 million dollars to suppress.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

This complex of lightning caused wildfires burned 26,068 acres and cots over $25 million dollars to suppress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 17, 9:33 PM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 9:33 PM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1033 PM PDT MON AUG 17 2015

.SYNOPSIS...
Expect smokey conditions with a warming trend through Wednesday across
the Inland Northwest. Wednesday is expected to be the warmest day
of the week with high temperatures in the 90s for most of the
region. A fast moving cold front will likely arrive late Thursday
bringing windy conditions to eastern Washington and portions of
northern Idaho. Gusty winds may continue into Friday evening which
could contribute to increased wildfire growth. Friday and Saturday
may also see some showers and isolated thunder in the northeast
mountains of Washington and the Idaho Panhandle.

&&

.DISCUSSION...

...Locally dense smoke through Wednesday morning...

Tonight through Tuesday: Northwest flow has established over the
region with some cloud cover hovering over the mountains of
northeast Washington and the Idaho Panhandle. At this time it does
not look as if these clouds will develop into showers of any
magnitude as the air mass was becoming more stable aloft with high
pressure slowly building in from the west.

More importantly is to take a look at the smoke enveloping the
region from recent fire activity. Latest visible satellite imagery
shows fires still pumping out plenty of smoke to replenished the
region with particulates so smoke will stay in the forecast for
the short term through Wednesday. Tracking surface winds and
winds aloft and even consulting some particulate models it
appears higher concentrations of smoke will remain near the east
slopes of the Cascades, Okanogan valley and central Basin. Locally
near fires smoke could reduce visibility to less than a mile.
Farther downstream from fires pockets of visibility around 3 miles
will be common toward Tuesday morning especially in the
aforementioned areas. Other areas impacted by more dense
concentrations of smoke would be southeast Washington around
Lewiston/Clarkston and even the Spokane Region toward Tuesday
morning.

Increased stability Tuesday as high pressure builds over the area
won't help the smoke situation. Smoke that has settled will take
longer to lift out of the lowest valleys. There will be a breeze
down the Okanogan valley from the north Tuesday so this may push
the smoke south Omak with some relief. Points south into the east
slopes of the Cascades and Basin will still be in thicker smoke.

Groups sensitive to smoke particulates should take precautions as
areas will remain in the unhealthy range for air quality possibly
into Thursday.

Wednesday and Thursday:
...Hotter, Drier with Increased Wind...

Wednesday we wait for the approach of a cold front out of the
northwest. West to southwest winds will increase nearing 15 mph
especially along the Cascade east slopes and Central Basin
Wednesday afternoon with temperatures in the middle 90s. This will
likely provide an environment conducive to fire growth with
increased heat, instability and wind so caution is advised in
this weather pattern change.

Thursday west winds increase even more as the cold front begins
moving into the region. There will be some slight cooling by
Thursday afternoon versus Wednesday but not much. Again,
Thursday's weather environment will provide potential for fire
growth. With the increase in wind there will be some relief from
the smoke but increased fire activity may negate this somewhat in
the end. TC

Thursday Night through Friday Night: The models are in pretty
good agreement with the timing of the trough/cold front to
approach the Inland Northwest Thursday night/Friday morning.
Thursday evening will be quite active with pre frontal winds
across the Cascade gaps and into portions of the Waterville
Plateau and the Columbia Basin. This brings a concern for blowing
dust as winds could be 20 to 25 mph with higher gusts possible.
Have added some patchy blowing dust to the forecast for Thursday
evening and will carry it into Friday afternoon. The westerly
winds will remain elevated all night for the aforementioned areas
and spread into the Palouse and Spokane areas...with northerly
winds beginning to be funneled down the Okanogan valley as well.
West to northwest winds will continue on Friday with speeds of 15
to 25 mph likely and gusts up to 35 mph. Models are showing some
decent moisture moving in with the trough on Friday. Have
increased cloud cover as well as lowered max temperatures a few
more degrees. The GFS is showing some decent elevated instability
parameters starting early friday across northern WA. Have added
thunder into the forecast starting early Friday morning and carry
that through the afternoon and into the evening hours. The best
chance of thunder looks to be Friday afternoon across the ID
panhandle.

Saturday through Monday: The trough will continue its eastward
progression into the Plains. A shortwave ridge builds over the Pac
NW Saturday which will help to dry the atmosphere as well as
decrease the winds by the afternoon. Temperatures will warm
compared to Friday, but still be below average for this time of
the year. By Sunday our flow switches to a west or southwest. This
will bring temperatures back up to above average values for Sunday
and Monday. It will be pretty dry so expecting mostly clear skies
with no threat of showers or thunderstorms at this time. /Nisbet

&&

.AVIATION...
06Z TAFS: The region will remain under a dry northwest flow
pattern. The thick smoke and haze around the region will remain
status quo for the most part. Much of the region will continue to
see MVFR visibility with pockets of IFR visibility possible,
especially for mountain valleys and over the western basin. The
smoke will be thick at times between the 3-5 kft layer, which
may produce some MVFR ceilings as well. Stronger drainage winds
through the Okanogan Valley and out into the western basin may
result in some improvement through the morning hours on Tuesday.
/SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  85  60  90  62  86 /   0  10   0   0   0   0
Coeur d'Alene  53  85  54  89  58  86 /   0  10   0   0   0   0
Pullman        52  84  51  90  55  84 /   0   0   0   0   0   0
Lewiston       61  91  62  95  65  93 /   0   0   0   0   0   0
Colville       55  89  55  92  55  90 /   0  10   0   0   0   0
Sandpoint      47  84  48  87  51  84 /  10  10   0   0   0   0
Kellogg        50  83  52  87  56  84 /  10  10   0   0   0   0
Moses Lake     57  92  58  96  60  92 /   0   0   0   0   0   0
Wenatchee      66  95  67  96  69  89 /   0   0   0   0   0   0
Omak           60  92  59  96  61  93 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 17, 10:46 AM PST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1146 AM PDT MON AUG 17 2015

IDZ002-003-026-027-WAZ031>036-038-041>044-181900-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1146 AM PDT MON AUG 17 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Areas of smoke across the region will keep air quality in the
unhealthy category through much of the week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy gap winds will develop in the Cascades late Wednesday.
Then a vigorous cold front is expected to produce windy
conditions Thursday night into Friday. At this time, it looks like
sustained winds of 15 to 20 mph with gusts of 30 mph will be
possible along the East Slopes of the Cascades, the Okanogan
Valley, the Upper Columbia Basin, the Palouse and Spokane area
Thursday night into Friday.

IDZ001-004-WAZ037-181900-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
1146 AM PDT MON AUG 17 2015

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Areas of smoke across the region will keep air quality in the
unhealthy category through much of the week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A vigorous cold front has the potential to produce widely
scattered thunderstorms and breezy winds on Friday. Confidence is
growing that breezy winds will accompany the passage of the cold
front Friday. Gusts of 25 mph or more will be possible over
mountain ridges and other areas prone to west winds. The track and
timing of the front, which is uncertain at this time, will
influence the potential for lightning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast Mountains

When
August 18, 12:00 AM PST to August 31, 12:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

This complex of lightning caused wildfires burned 26,068 acres and cost over $25 million dollars to suppress.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599522.